Translator Disclaimer
July 2015 2D Coulomb gases and the renormalized energy
Etienne Sandier, Sylvia Serfaty
Ann. Probab. 43(4): 2026-2083 (July 2015). DOI: 10.1214/14-AOP927

Abstract

We study the statistical mechanics of classical two-dimensional “Coulomb gases” with general potential and arbitrary $\beta$, the inverse of the temperature. Such ensembles also correspond to random matrix models in some particular cases. The formal limit case $\beta=\infty$ corresponds to “weighted Fekete sets” and also falls within our analysis.

It is known that in such a system points should be asymptotically distributed according to a macroscopic “equilibrium measure,” and that a large deviations principle holds for this, as proven by Petz and Hiai [In Advances in Differential Equations and Mathematical Physics (Atlanta, GA, 1997) (1998) Amer. Math. Soc.] and Ben Arous and Zeitouni [ ESAIM Probab. Statist. 2 (1998) 123–134].

By a suitable splitting of the Hamiltonian, we connect the problem to the “renormalized energy” $W$, a Coulombian interaction for points in the plane introduced in [ Comm. Math. Phys. 313 (2012) 635–743], which is expected to be a good way of measuring the disorder of an infinite configuration of points in the plane. By so doing, we are able to examine the situation at the microscopic scale, and obtain several new results: a next order asymptotic expansion of the partition function, estimates on the probability of fluctuation from the equilibrium measure at microscale, and a large deviations type result, which states that configurations above a certain threshhold of $W$ have exponentially small probability. When $\beta\to\infty$, the estimate becomes sharp, showing that the system has to “crystallize” to a minimizer of $W$. In the case of weighted Fekete sets, this corresponds to saying that these sets should microscopically look almost everywhere like minimizers of $W$, which are conjectured to be “Abrikosov” triangular lattices.

Citation

Download Citation

Etienne Sandier. Sylvia Serfaty. "2D Coulomb gases and the renormalized energy." Ann. Probab. 43 (4) 2026 - 2083, July 2015. https://doi.org/10.1214/14-AOP927

Information

Received: 1 March 2014; Published: July 2015
First available in Project Euclid: 3 June 2015

zbMATH: 1328.82006
MathSciNet: MR3353821
Digital Object Identifier: 10.1214/14-AOP927

Subjects:
Primary: 15B52, 82B05, 82D10, 82D99

Rights: Copyright © 2015 Institute of Mathematical Statistics

JOURNAL ARTICLE
58 PAGES


SHARE
Vol.43 • No. 4 • July 2015
Back to Top